Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 80, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Dec 6, 2021, 9:56 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 9:56 PM EST (02:56 UTC)
- Expired
- Dec 7, 2021, 10:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
047 WHUS73 KDTX 070256 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 956 PM EST Mon Dec 6 2021 LHZ421-441-071500- /O.CAN.KDTX.GL.W.0023.000000T0000Z-211207T0300Z/ /O.NEW.KDTX.SC.Y.0080.211207T0256Z-211207T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 956 PM EST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY... ...GALE WARNING IS CANCELLED... * WHAT...Expect sustained winds up to 26 knots from the west with gusts up to 32 knots. The largest significant waves will be 6 feet with a potential maximum wave height of 8 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 9 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ422-070900- /O.CAN.KDTX.GL.W.0023.000000T0000Z-211207T0300Z/ /O.NEW.KDTX.SC.Y.0080.211207T0256Z-211207T0900Z/ Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- 956 PM EST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY... ...GALE WARNING IS CANCELLED... * WHAT...Expect sustained winds up to 23 knots from the west with gusts up to 32 knots. The largest significant waves will be 3 feet with a potential maximum wave height of 4 feet. * WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI. * WHEN...The maximum winds are expected around 9 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ442-443-070900- /O.CAN.KDTX.GL.W.0023.000000T0000Z-211207T0300Z/ /O.NEW.KDTX.SC.Y.0080.211207T0256Z-211207T0900Z/ Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 956 PM EST Mon Dec 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY... ...GALE WARNING IS CANCELLED... * WHAT...Expect sustained winds up to 23 knots from the west with gusts up to 31 knots. The largest significant waves will be 4 feet with a potential maximum wave height of 5 feet. * WHERE...Harbor Beach to Port Sanilac MI and Port Sanilac to Port Huron MI. * WHEN...The maximum winds are expected around 9 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ444-070900- /O.EXP.KDTX.GL.W.0023.000000T0000Z-211207T0300Z/ /O.CON.KDTX.LO.Y.0006.000000T0000Z-211207T0900Z/ Michigan Waters of Lake Erie from Detroit River to North Cape MI- 956 PM EST Mon Dec 6 2021 ...LOW WATER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... ...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING... * WHAT...Abnormally low water levels. * WHERE...Michigan Waters of Lake Erie from Detroit River to North Cape MI. * WHEN...The maximum winds are expected around 9 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Below normal water levels will result in hazardous navigating conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should navigate shallow waters with extreme caution due to below normal water levels. && $$ LCZ460-070400- /O.EXP.KDTX.GL.W.0023.000000T0000Z-211207T0300Z/ Lake St Clair- 956 PM EST Mon Dec 6 2021 ...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING... Winds have dropped below 30 knots this evening allowing the gale warning to come to an end. Additional gusts to around 25 knots remain possible the next few hours. $$ LHZ361>363-462>464-070900- /O.CON.KDTX.GL.W.0023.000000T0000Z-211207T0900Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 956 PM EST Mon Dec 6 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Expect sustained winds up to 31 knots from the west with gusts up to 40 knots. The largest significant waves will be 12 feet with a potential maximum wave height of 17 feet. * WHERE...Portions of Lake Huron. * WHEN...The maximum winds are expected around 9 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
2 follow-up statements
444 WHUS73 KDTX 070840 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 340 AM EST Tue Dec 7 2021 LHZ361>363-462>464-070945- /O.CAN.KDTX.GL.W.0023.000000T0000Z-211207T0900Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 340 AM EST Tue Dec 7 2021 ...GALE WARNING IS CANCELLED... Winds have fallen below gales. $$ LEZ444-070945- /O.CAN.KDTX.LO.Y.0006.000000T0000Z-211207T0900Z/ Michigan Waters of Lake Erie from Detroit River to North Cape MI- 340 AM EST Tue Dec 7 2021 ...LOW WATER ADVISORY IS CANCELLED... The westerly gales have ended. Water levels have returned to those safe for navigation. $$ LHZ422-442-443-070945- /O.CAN.KDTX.SC.Y.0080.000000T0000Z-211207T0900Z/ Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 340 AM EST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LHZ421-441-071500- /O.CON.KDTX.SC.Y.0080.000000T0000Z-211207T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 340 AM EST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Expect sustained winds up to 26 knots from the west with gusts up to 32 knots. The largest significant waves will be 6 feet with a potential maximum wave height of 8 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 9 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
368 WHUS73 KDTX 071451 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 951 AM EST Tue Dec 7 2021 LHZ421-441-071600- /O.EXP.KDTX.SC.Y.0080.000000T0000Z-211207T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 951 AM EST Tue Dec 7 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 9:48 PM EST, 8 minutes earlier.
Area forecast discussion, Dec 6, 9:48 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
948 PM EST Mon Dec 6 2021
.UPDATE...
The earlier forecast update allowed for a few more hours of lake
effect snow activity this evening with refinement of the target area
to along and south of I-96/696. Upstream banding showed some staying
power since sunset with less disruption from boundary layer mixing,
that is less disruption vs no disruption as surface wind
observations still report 20 kt gusts. The low level wind field then
favors the multiple bands shown in regional radar imagery able to
capture more of the favorable thermal, moisture, and microphysical
parameters shown in the 00Z DTX sounding and model soundings for
this evening. The afternoon forecast discussion highlighted
favorable convective depth to around 8000 ft with improved
positioning of the DGZ and supersaturation wrt ice in this layer.
This setup remains advertised in the most recent RAP/HRRR hi-res
model soundings and is shown to persist through about midnight. The
tendency for bands to break up a bit while reaching SE MI suggests
less potential for overachievement on accumulation, however a
coating to half inch is reachable now that temperatures have fallen
below freezing and into the 20s outside of Detroit. Mid level
subsidence associated with the short wave ridge aloft and low level
dry air then forces remaining activity to shrink back toward the
Lake Michigan shoreline overnight leaving perhaps a few flurries
during the morning drive and dry weather to the north across the
rest of SE MI.
&&
.PREV DISCUSSION...
Issued at 705 PM EST Mon Dec 6 2021
AVIATION...
West wind producing peak gusts around 40 knots during the afternoon
have dropped off to around 30 knots heading into early evening. The
downward trend continues tonight along with the diurnal component of
snow shower coverage. Lake effect streamers do remain active for a
while which have the best chance of affecting the DTW corridor. This
presents an MVFR ceiling/IFR visibility condition briefly but with
low predictability on specific timing. Less favorable lake effect
snow conditions develop after midnight and residual MVFR clouds
struggle to maintain coverage into SE MI. Areas of ceiling generally
hold the lower VFR range late tonight and Tuesday with a stray
pocket of MVFR interspersed with clear sky. Wind conditions will be
much improved with a few westerly gusts around 20 knots early
Tuesday decreasing and backing SW Tuesday afternoon into the
evening.
For DTW... West wind drops below crosswind threshold during the
evening while a time window remains open for a chance of snow
showers at DTW. Activity moves in clusters from Lake Michigan having
greater coverage to the south while brushing the terminal at times.
A little more than a trace of accumulation is possible as the
temperature drops below freezing and before activity diminishes
considerably after midnight.
DTW THRESHOLD PROBABILITIES...
* High for exceeding crosswind threshold from around 270 degree wind
direction this evening.
* High for ceiling at or below 5000 ft tonight, then low.
* High for snow as the precipitation type.
PREV DISCUSSION...
Issued at 409 PM EST Mon Dec 6 2021
DISCUSSION...
The combination of low level cold air advection in the wake of the
cold front this morning and the growth of the planetary boundary
layer from daytime heating resulted in very windy conditions across
Southeast Michigan. The main absolute vorticity anomaly was lagged
off of the cold front which resulted in a convective response within
a narrow zone of vertical ascent that tracked through the cwa
between 16-19Z. The forcing was progressive with an impressive snow
squall response of very short duration at any one location. Surface
temperatures were above the freezing mark which significantly
limited the impacts. The satellite imagery was clear in showing
subsidence and hole punch formations which likely factored into the
higher end wind advisory gusts observed earlier. Moving forward,
system relative progs show very weak to unorganized system relative
downglide into the surface which limits the setup from a dynamical
standpoint. Deepening cold advection will result in a deeper mixed
layer and increase in diffusion for momentum. The expectation is for
wind gusts to 45 mph to continue for the next 4 hours or so into the
early evening hours. Lake effect snow showers will remain likely
through the early evening hours with steep, neutral to conditionally
unstable lapse rates in place through 8.0 kft agl. While inversion
heights are forecasted to lower in the near term, continued cold air
advection will allow vertical motion to poke more into the DGZ. So
snow showers will continue. Radar imagery shows some consolidating
around the I 94 corridor as the most likely corridor for snow
showers this evening with NWP showing a convergence axis signal from
Ann Arbor to Downriver. Motorists are urged to exercise caution as
roadways may become slippery as temperatures drop below the freezing
mark.
Differential anticyclonic vorticity advection tonight will result in
a significant pullback on convergence across the south half of the
cwa. Depth of saturation sub inversion is expected to become more
shallow which will start convective potential after 06Z tonight.
Relatively high confidence exists in little snow shower activity
tonight.
The main message for Tuesday will be cold as daytime highs are only
expected to top out in the middle 20s with wind chills in the teens.
The readings will be some 15 degrees below seasonal averages. Really
just a good setup for cold given air mass trajectories and very high
likelihood for opaque cloud above 12.0 kft and some stratocumulus
below 4.0 kft agl.
The next system of interest will be late Tuesday night and early
Wednesday morning as a main lobe of potential vorticity is forecasted
to pivot across Southeast Michigan. Uncertainty is high regarding
coverage of stratiform precipitation because of major concerns on
quality of moisture and depth of saturation. Models do show a weak
disturbance tracking through the Ohio River Valley with an increase
in absolute moisture across Southeast Michigan. Projected UVV
response is interesting as it is very weak. However, saturation is
progged to be deep through 12.0 kft agl with supersaturation wrt
ice. Decided to carry likely PoPs 6-12Z Wednesday. High confidence
exists that snow accumulations will remain at a few tenths. However,
very cold temperatures Wednesday morning could result in slippery
roadways.
A solid warm advection pattern is then forecasted to ramp up for the
end of the week. Upper level troughing is forecasted to break down
across the eastern U.S. with full latitude trough slamming into the
west coast. Precipitation is expected to fall as a warm rain ahead
Thursday night ahead of any potential storm system next weekend.
MARINE...
Gale event is ongoing this afternoon across the Great Lakes and will
continue through the evening before starting to taper off overnight.
Besides extending the gales over the open waters of Lake Huron a few
hours, the rest of the headlines remain in tack at this time. Will
evaluate this evening to see if the nearshore needs to transition to
small crafts for the remainder of the overnight before quieter
weather moves into the region. An area of high pressure will slide
east across the southern Great Lakes Tuesday into Wednesday keeping
wind gusts capped around 20 knots. Westerly flow will continue
through this time until southerly winds return on Thursday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning until 4 AM EST Tuesday for LHZ361>363-462>464.
Small Craft Advisory until 10 AM EST Tuesday for LHZ421-441.
Small Craft Advisory until 4 AM EST Tuesday for LHZ422-442-443.
Lake St Clair...Gale Warning until 10 PM EST this evening for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 10 PM EST this evening for LEZ444.
Low Water Advisory until 4 AM EST Tuesday for LEZ444.
&&
UPDATE.......BT
AVIATION.....BT
DISCUSSION...CB
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 6, 3:58 AM EST, 17 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 358 AM EST Mon Dec 6 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-070900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 358 AM EST Mon Dec 6 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight A wind advisory is in effect today. Please refer to the latest urgent weather message for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 358 AM EST Mon Dec 6 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale warnings remain in effect today into tonight. Please refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SC
In the hours before
Special weather statement, Dec 6, 8:27 PM EST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 827 PM EST Mon Dec 6 2021 MIZ075-076-082-083-070430- Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Ann Arbor, Detroit, Adrian, and Monroe 827 PM EST Mon Dec 6 2021 ...Snow Showers Continue Across The Area... A couple bands of snow showers remain over the area this evening. Localized, briefly heavier snow showers will have the potential to drop visibilities below one mile and cover untreated roads. With temperatures now below freezing across much of the area, the likelihood of snow sticking on untreated surfaces is increasing. Those traveling this evening should be prepared for variable driving conditions and visibility, along with gusty winds up to 30 mph. DRK
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.